Texas, 2015

Tornado in Texas, May 13, 2015

May 13, 2015 · NWS LUB · 1 event in 1 county or zone

A line of storms developed across the Rolling Plains ahead of a well-defined upper level jet streak during the late afternoon hours. The southern flank of this line began to exhibit some very weak rotation on radar as it approached the town of Guthrie in King County, subsequently producing a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A line of storms developed across the Rolling Plains ahead of a well-defined upper level jet streak during the late afternoon hours. The southern flank of this line began to exhibit some very weak rotation on radar as it approached the town of Guthrie in King County, subsequently producing a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 13, 1:51 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 13, 1:51 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
251 PM CDT WED MAY 13 2015

.SHORT TERM...
UPPER LEVEL TROUGH AXIS IS MAKING ITS WAY THROUGH THE CWA AS THE
RAIN SHIELD THAT BROUGHT WIDESPREAD RAIN TOTALS AROUND 1 INCH PUSHES
EAST OF THE AREA. GIVEN THE COLDER AIR ALOFT ALONG THE TROUGH
AXIS...SOME CONVECTION CONTINUES TO TRY TO FIRE TO THE WEST OF THE
SHIELD. A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS THE
EASTERN HALF OF THE CWA THOUGH MOST INDICATIONS SUGGEST THAT THE
SEVERE THREAT WILL BE RATHER LOW. ATTENTION THEN TURNS TOWARD NEXT
STORM SYSTEM CURRENTLY MAKING ITS WAY TOWARD THE NORTHERN
CALIFORNIA COAST. BROAD DIFFLUENT FLOW WILL BE IN PLACE THURSDAY
AFTERNOON WHICH WILL COMBINE WITH 35KTS OF BULK SHEAR AND CAPE
INVOF 1000 J/KG TO BRING ABOUT A RISK OF TSTMS...SOME OF WHICH
COULD BECOME SEVERE. MOST OF THE HIGHER RESOLUTION MODELS DO SHOW
A NARROW CAPE AXIS INVOF DRYLINE WHICH WOULD PROMOTE THIS
ACTIVITY. WILL CONTINUE OUTLOOK WORDING FOR SEVERE AND KEEP THE WX
GRIDS WITH GENERAL THUNDER FOR NOW.

.LONG TERM...
THE SHORTWAVE MOVING THROUGH THE UPPER FLOW ON THURSDAY WILL
PRIMARILY AFFECT THE AREA DURING THE EVENING HOURS. AN UPPER LEVEL
JET MAX WILL ACCOMPANY THIS SHORT WAVE LEADING TO CONVECTION
CONTINUING INTO THE LATE EVENING. A LOW LEVEL THETA-E AXIS WILL BE
BACKED UP CLOSE TO THE TEXAS/NEW MEXICO STATE LINE BY LATE
AFTERNOON. INCREASING LOW LEVEL JET WINDS AND A SHARPENING DRYLINE
WILL KEEP CHANCES OF STORMS GOING WELL INTO THE EVENING.

FRIDAY AND SATURDAY WILL SEE INCREASED CHANCES AT SEVERE
THUNDERSTORMS. DEEPER LIFT FROM A WESTERN CONUS TROUGH MOVING
THROUGH THE ROCKIES WILL BE POSITIONED NORTH OF THE SOUTH PLAINS.
THE STRONG JET MAX ASSOCIATED WITH THIS TROUGH WILL BE COMING OUT
OVER THE CENTRAL PLAINS INTO KANSAS AND NEBRASKA. WE WILL HAVE TO
RELY MORE ON DRYLINE CONVERGENCE AND SURFACE HEATING FOR
CONVECTION ON FRIDAY AND SATURDAY AFTERNOONS. SHEAR PARAMETERS
WILL UNDOUBTEDLY BE INCREASING WITH THE APPROACH OF THE TROUGH
WHICH WOULD FAVOR SUPERCELLULAR DEVELOPMENT. CONVECTION WILL
LIKELY BE FARTHER EAST ON SATURDAY GIVEN THE PROGRESSION OF THE
TROUGH. ANOTHER FACTOR TO CONSIDER WILL BE A PACIFIC COLD FRONT
INTERACTING WITH THE DRYLINE ON SATURDAY EVENING. ALTHOUGH THIS
SITUATION DOES NOT ALWAYS PRODUCE STORMS.

SOME DRYING OUT IN THE FORECAST WILL BE FEW AND FAR BETWEEN BUT
THIS IS WHAT WILL HAPPEN FOR AS MUCH AS A TWO DAY STRETCH EARLY
NEXT WEEK. A COLD FRONT WILL COME DOWN AND STALL OUT MONDAY AS WE
SEE ANOTHER WESTERN CONUS TROUGH FORM. THIS PATTERN WILL CONTINUE
THROUGH NEXT WEEK WITH MORE CHANCES OF THUNDERSTORMS JUST ABOUT
ANY DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  80  54  77 /  10  20  20  10
TULIA         53  81  57  79 /  20  10  30  10
PLAINVIEW     54  80  58  79 /  10  20  30  10
LEVELLAND     55  82  58  80 /  10  20  40  10
LUBBOCK       56  82  60  82 /  10  20  40  10
DENVER CITY   56  83  58  81 /  10  20  40  10
BROWNFIELD    57  83  59  82 /  10  20  40  10
CHILDRESS     59  85  63  84 /  40  10  30  20
SPUR          60  83  62  82 /  20  10  40  20
ASPERMONT     62  85  65  85 /  30  10  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/01
Hazardous weather outlook, May 13, 10:46 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CDT WED MAY 13 2015

TXZ021>044-141700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1146 AM CDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOIST AND UNSTABLE CONDITIONS THIS AFTERNOON AND EVENING COULD
LEAD TO BRIEFLY STRONG THUNDERSTORMS WITH HAIL AND LOCALLY HEAVY
RAINFALL. THE RISK FOR LARGE HAIL IS SMALL...WHILE HEAVY SHOWERS
MAY LEAD TO MINOR FLOODING OF LOW WATER CROSSING AND OTHER POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LATE-DAY SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY
ACROSS MUCH OF THE AREA. AN EVEN GREATER THREAT FOR SEVERE STORMS
MAY DEVELOP ON SATURDAY AFTERNOON THROUGHOUT THE ROLLING PLAINS AND
FAR SOUTHEAST PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TODAY.

The radar

The Lubbock radar (KLBB), 137 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, King

When
May 13, 4:57 PM CST to 4:58 PM CST
Where
King County, 0.42 mi WNW of Guthrie to 0.36 mi NW of Guthrie
Rating
EF0
Path length
0.08 mi
Path width
25 yd
Reported by
Fire Department/Rescue
Coordinates
33.623, -100.336

Local fire department officials and a local COOP observer reported a tornado just west of Guthrie and south of Highway 82 near the Four Sixes Ranch. Reports and documentation suggest the tornado lasted about one minute in an open field and did not produce any damage or injuries.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566111.